Survey finds eye allergy sufferers are self-conscious about allergy-related symptoms
JACKSONVILLE, Fla. Eye allergy sufferers suffer from more than just the sniffles and sneezes, a recent survey conducted by the Asthma & Allergy Foundation of America found.
About 40% of female allergy sufferers surveyed said their red and puffy eyes made them look tired and unattractive, and for those who wear contact lenses, 50% switch to glasses when their eye allergies flare and 45% wear their contacts less often.
“Having to stop wearing their contacts or wear them less frequently creates a wide range of emotions among allergy sufferers,” stated Mike Tringale, director of external affairs, AAFA. “Contact lens wearers say they feel less attractive when wearing their glasses (37%), unhappy (35%), less confident without their contacts (29%), and less able to perform activities as well as when they are wearing their contact lenses (26%).”
Spring was identified by 67% of respondents as the most troublesome time of year for eye-related allergies, and 26% claimed fall as the worst season for eye allergies. And more than half (51%) reported they experienced eye allergy symptoms all year long.
About 39% of allergy sufferers consulted with an allergy specialist about their eye-related allergy symptoms; 28% sought counsel with their family practitioner, 28% their optometrist and 28% their ophthalmologist.
The online survey of more than 800 people was supported by Johnson & Johnson Vision Care.
FDA seeking to change acetaminophen dosage in OTC products
ROCKVILLE, Md. The Food and Drug Administration on Wednesday released recommendations it is considering in an effort to reduce adverse events associated with the popular pain reliever and fever reducer acetaminophen in advance of an advisory committee meeting being held in late June.
Included among those recommendations: require a warning that acetaminophen may cause liver damage in higher-than-recommended doses; limit the tablet strength for immediate-release formulations to a maximum of 325 mg and the single adult dose maximum of 650 mg; and eliminate combination products containing acetaminophen as one of the active ingredients.
Label changes would represent nominal cost to the industry, the FDA working group suggested, especially versus possible reformulation of existing products or the recall of combination products.
The FDA working group charged with reviewing the safety of over-the-counter and prescription acetaminophen briefly considered taking the ingredient off the market, noting precedents like the phenylpropanolamine recall in 2000.
“The reason not to take acetaminophen off the market is that it offers OTC pain relief without some of the risks of NSAIDs, particularly in long-term use,” the working group explained in its option paper, as opposed to PPA, which did have alternative products on the market with arguably safer profiles.
Instead, the group is proposing a lower dose as one of its recommendations.
“This approach — allowing the product to be available at a lesser daily dose — is consistent with adjusting the dose after some side effects for some populations become known after marketing,” the working group explained. However, while there is plenty precedent for the FDA requiring a reformulation of prescription-drug products, there is little precedent in the OTC arena, the group acknowledged. “Further legal research may be required to determine the appropriate method for requiring certain tablet strengths, as those are generally not specified by monographs.”
The working group also acknowledged that removing combination products containing acetaminophen from the market may be met with stiff resistance from both industry and consumer groups given both the cost of recall and lost sales, as well as the fact that current evidence has found that OTC combination products are responsible for a relatively small percentage of all acetaminophen overdoses.
“Acetaminophen is the most commonly used medication in the United States and provides safe and effective treatment for pain and fever to nearly 70 million American adults in a given week,” stated Linda Suydam, president of the Consumer Healthcare Products Association. “Because acetaminophen is so commonly used and prescribed, it is important to ensure that American consumers are aware that acetaminophen misuse or overdose can have serious health risks, including the risk of liver damage.”
The FDA is also recommending a concerted consumer education effort around the dangers of overdosing with acetaminophen, an effort that Suydam said industry would actively pursue.
“CHPA looks forward to working with the FDA and other interested parties to further build awareness among consumers about how to safely and effectively use acetaminophen,” she said.
CHPA reserved comment on the specific recommendations proposed by the FDA working group until after the June 29 advisory committee meeting on the subject.
Sanofi Pasteur: H1N1 vaccine production starts now
SWIFTWATER, Pa. Sanofi Pasteur, the vaccines division of the Sanofi-Aventis Group, on Wednesday announced it has received the new influenza seed virus, which means production against a possible H1N1 vaccine begins immediately.
“As a company committed to protecting human health, Sanofi Pasteur looks forward to quickly understanding how this virus performs in a vaccine manufacturing environment and developing a working seed that will enable large-scale production,” stated Wayne Pisano, president and CEO of Sanofi Pasteur. “This is an important step for engaging Sanofi Pasteur’s resources and expertise to support public health authorities and the directives they provide us.”
Receipt of the seed virus means that Sanofi Pasteur will begin the development process, called “passaging,” that will yield a “working seed.” Passaging is the process for acclimating virus to grow in a production environment at optimum yield. The passaging process is expected to take approximately two weeks. Following quality controls, Sanofi Pasteur will be prepared to begin industrial production as soon as directed by public health agencies.